Iowa, 2009Flooding in Iowa, June 22, 2009
June 22, 2009 · NWS DVN · 2 events in 2 counties and zones
5 feet on June 22nd around 830 am. 6 feet around 1230 pm June 22.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 2:40 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 22, 2:40 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT MON JUN 22 2009
.SYNOPSIS...
SURFACE WARM FRONT FROM SOUTHEASTERN MN THROUGH ERN IA INTO THE
LOWER OHIO VALLEY IS PROGGED TO LIFT NORTHEAST OUT OF THE AREA TODAY
AS UPPER RIDGE CONTINUES TO STRENGTHEN OVER THE CENTRAL U.S.
&&
.SHORT TERM...TODAY...
ONGOING CONVECTION IN THE SOUTH WILL BE COVERED WITH CHANCE POPS
THIS MORNING. STORMS APPEAR TO BE DRIVEN BY WARM ADVECTION IN BROAD
SW-W H8 FLOW. MODELS SHOW H8 WINDS STEADILY DECREASING EARLY THIS
MORNING...WHICH SHOULD ALLOW TSRA TO WEAKEN/DISSIPATE. WILL ALSO
KEEP SOME LOW POPS GOING IN THE NE TO COVER ADDITIONAL DEVELOPMENT
NEAR THE WARM FRONT.
HOT HUMID AIRMASS WILL BE IN PLACE TODAY. TEMPS EXPECTED TO REACH
THE LOW 90S OVER THE CWFA WITH DEWPOINTS AROUND 70. WE WILL
PROBABLY SEE A FEW SITES IN THE SOUTH HALF REACH HEAT ADVISORY
CRITERIA FOR A FEW HOURS TODAY. SINCE THE DURATION OF THE HIGHER
HEAT INDICES WILL BE SHORT WILL NOT ISSUE A HEAT ADVISORY.
HOWEVER...IF TEMPS/DEWPOINTS ARE A LITTLE HIGHER THAN FORECAST THEN
AN ADVISORY MAY NEED TO BE ISSUED. ...DLF...
.LONG TERM...TONIGHT THROUGH NEXT SUNDAY...
PLENTY OF JUICE IS AVAILABLE FOR CONVECTION DURING THE EARLY
EVENING. THE QUESTION IS WILL IT BE RELEASED. FOR NOW WILL GO WITH A
DRY EVENING BUT WOULD NOT BE SURPRISED IF ONE OR TWO TSRA WOULD
LINGER UNTIL SUNSET.
QUIET WX IS EXPECTED TUESDAY/TUESDAY NIGHT AS THE UPPER RIDGE BUILDS
INTO THE AREA. A RESPECTABLE MCS SHOULD FIRE IN THE PLAINS TUESDAY
NIGHT BUT SHOULD NOT REACH THE CWFA AS THE BETTER SUPPORT AND
FORCING REMAIN WEST OF THE AREA. TUESDAY SHOULD BE VERY WARM AND
HUMID WITH PROGGED HEAT INDICES FROM THE UPPER 90S TO NEAR 105.
HEADLINES FOR HEAT WILL PROBABLY BE ISSUED WITHIN THE NEXT 24 HRS.
THE NEXT FRONT MOVES INTO THE AREA WEDNESDAY/WEDNESDAY NIGHT WILL
PROVIDE THE FOCUS FOR THE NEXT MCS. THE BEST CHANCES FOR RAIN SHOULD
BE IN THE NORTHERN HALF OF THE CWFA WITH HEAVY RAIN VERY POSSIBLE.
WEDNESDAY WILL BE A LITTLE COOLER THAN TUESDAY BUT NOT BY MUCH.
DUE TO HYDROLOGY CONCERNS WITH AREA RIVERS...NO CHANGES WERE MADE TO
THE CURRENT FORECAST FROM THURSDAY ON.
...08...
&&
.AVIATION...
CONVECTION OVER SRN IA IMPACTING KBRL IS EXPECTED TO DIMINISH EARLY
THIS MORNING WITH ONLY ISOLATED TSRA ANTICIPATED OVER SERN IA THIS
AFTERNOON. UPPER RIDGE OVER THE AREA TONIGHT SHOULD SUPPRESS TSRA
DEVELOPMENT AFTER 00Z. PATCHY FOG WILL BE POSSIBLE EARLY THIS
MORNING CONSIDERING THE HIGH DEWPOINTS AND WET GROUND FROM RECENT
RAINS. ANY FOG THAT DEVELOPS SHOULD DISSIPATE BY 13Z OR 14Z.
&&
.HYDROLOGY...
EXTREMELY HEAVY RAINFALL LAST EVENING IS CAUSING RAPID RISES ON THE
ENGLISH...LOWER IOWA...AND NORTH SKUNK RIVERS. HEAVY RAINFALL IS NOW
HITTING PARTS OF THE ROCK BASIN AS WELL. SOME LOCATIONS ARE NOW
FORECAST TO GO TO MODERATE FLOOD WITH MAJOR FLOODING POSSIBLE ON THE
ENGLISH RIVER. CREST FORECASTS ARE HIGHLY CHANGEABLE UNTIL A BETTER
ACCOUNTING OF THE RUNOFF IS DONE LATER THIS MORNING.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jun 22, 3:56 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT MON JUN 22 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING ALONG
AND SOUTH OF HIGHWAY 34. THE MAIN THREAT ASSOCIATED WITH THESE STORMS
WILL BE LOCALLY HEAVY RAIN WHICH COULD RESULT IN THE PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. WIND GUSTS OF 40 TO 50 MPH
ARE ALSO POSSIBLE FROM THE STRONGER STORMS. THE SAME AREA MAY ALSO
SEE ISOLATED THUNDERSTORMS THIS AFTERNOON. WHILE SOME OF THESE
STORMS MAY BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS...SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.
HOT AND HUMID CONDITIONS WILL BE OVER THE AREA AGAIN TODAY.
AFTERNOON TEMPERATURES IN THE LOW 90S WILL COMBINE WITH THE HIGH
HUMIDITY TO PRODUCE HEAT INDICES AROUND 100 OVER AREAS ALONG AND
SOUTH OF INTERSTATE 80.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO WEDNESDAY WITH
HIGH HUMIDITY AND TEMPERATURES IN THE UPPER 80S TO MIDDLE 90S
CONTINUING TO PRODUCE AFTERNOON HEAT INDICES NEAR 100.
THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND
AGAIN FRIDAY NIGHT THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE TO
THREAT OF SEVERE WEATHER WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DLF
In the hours before
Local storm report, Jun 22, 5:04 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND GST KEOKUK AIRPORT 40.41N 91.40W
06/22/2009 M58 MPH LEE IA AWOS
&&Local storm report, Jun 22, 5:16 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FUNNEL CLOUD 2 NW BELLE PLAINE 41.92N 92.30W
06/21/2009 BENTON IA EMERGENCY MNGR
SPOTTED BY FIRE DEPARTMENT SPOTTER.
0742 PM FUNNEL CLOUD 1 N BELLE PLAINE 41.91N 92.27W
06/21/2009 BENTON IA EMERGENCY MNGR
0747 PM TSTM WND GST MARENGO 41.80N 92.07W
06/21/2009 E50.00 MPH IOWA IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED SMALLER THAN DIME SIZE HAIL AND
50 MPH WINDS NEAR MARENGO ON HIGHWAY 6.
0755 PM FUNNEL CLOUD 1 SW MARENGO 41.79N 92.08W
06/21/2009 IOWA IA TRAINED SPOTTER
RAPIDLY ROTATING WALL CLOUD DIRECTLY ABOVE. NO FUNNEL
CLOUD VISIBLE AT THIS TIME.
0800 PM HAIL MARENGO 41.80N 92.07W
06/21/2009 M1.00 INCH IOWA IA LAW ENFORCEMENT
HAIL FALLING IN MARENGO.
0803 PM FUNNEL CLOUD 3 S MARENGO 41.75N 92.07W
06/21/2009 IOWA IA TRAINED SPOTTER
RAPIDLY ROTATING WALL CLOUD.
0813 PM TORNADO 3 SE MARENGO 41.77N 92.03W
06/21/2009 IOWA IA TRAINED SPOTTER
ROTATION EXTENDING FROM GROUND TO CLOUD BASE, BUT NOT
ABLE TO SEE DEBRIS DUE TO RAIN WRAPPING.
0817 PM FUNNEL CLOUD WELLMAN 41.47N 91.84W
06/21/2009 WASHINGTON IA LAW ENFORCEMENT
TRAINED SPOTTER OBSERVING FUNNEL CLOUD OVER WELLMAN.
RELAYED BY LAW ENFORCEMENT.
0817 PM FUNNEL CLOUD CONROY 41.73N 92.00W
06/21/2009 IOWA IA TRAINED SPOTTER
STRONG AND RAPID ROTATION OVER CONROY.
0820 PM FUNNEL CLOUD SOUTH AMANA 41.78N 91.97W
06/21/2009 IOWA IA TRAINED SPOTTER
RAPID ROTATION WITH RAIN WRAPPING.
0829 PM TORNADO KALONA 41.49N 91.70W
06/21/2009 WASHINGTON IA TRAINED SPOTTER
ON THE GROUND BETWEEN KALONA AND WELLMAN.
0834 PM FLASH FLOOD MARENGO 41.80N 92.07W
06/21/2009 IOWA IA TRAINED SPOTTER
8 TO 10 INCHES OF WATER ON MAIN STREET.
0849 PM HEAVY RAIN 2 SE MARENGO 41.78N 92.04W
06/21/2009 M1.70 INCH IOWA IA CO-OP OBSERVER
FELL IN ABOUT ONE AND A HALF HOURS.
0852 PM FLASH FLOOD BELLE PLAINE 41.90N 92.27W
06/21/2009 BENTON IA TRAINED SPOTTER
VERY HEAVY RAIN WITH ALL THE DITCHES RUNNING FULL.
0905 PM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
06/21/2009 M2.60 INCH BENTON IA CO-OP OBSERVER
RAINFALL OF 2.6 INCHES IN ONE HOUR.
0910 PM HAIL 11 S IOWA CITY 41.50N 91.54W
06/21/2009 M0.75 INCH WASHINGTON IA TRAINED SPOTTER
ON HIGHWAY 218. ALSO VERY HEAVY RAIN RESTRICTING
VISIBILITY.
0914 PM TSTM WND GST SW IOWA CITY 41.66N 91.54W
06/21/2009 E0.00 MPH JOHNSON IA TRAINED SPOTTER
ROTATION OVER LAKE RIDGE MOBILE HOME PARK REPORTED BY HAM
RADIO OPERATOR.
0920 PM FLASH FLOOD MARENGO 41.80N 92.07W
06/21/2009 IOWA IA BROADCAST MEDIA
10 TO 12 INCHES OF FLOWING WATER COVERING MOST CITY
STREETS IN MARENGO.
1000 PM HEAVY RAIN 3 S BELLE PLAINE 41.85N 92.27W
06/21/2009 M4.34 INCH IOWA IA OTHER FEDERAL
MEASURED AT RIVER GAGE ON IOWA RIVER.
1043 PM FLASH FLOOD LONE TREE 41.49N 91.42W
06/21/2009 JOHNSON IA TRAINED SPOTTER
1.70 INCHES IN 45 MINUTES. MEASURED AT 1030 PM. FLOODING
IN FRONT OF RESIDENCE.
1051 PM FLASH FLOOD COLUMBUS JUNCTION 41.28N 91.36W
06/21/2009 LOUISA IA LAW ENFORCEMENT
HIGHWAY 92 HAS DEEP WATER OVER THE ROAD. IN PROCESS OF
CLOSING HIGHWAY.
1051 PM FLASH FLOOD 1 S GRANDVIEW 41.26N 91.19W
06/21/2009 LOUISA IA LAW ENFORCEMENT
SIGNIFICANT WATER OVER HIGHWAY 61.
1100 PM FLASH FLOOD WASHINGTON 41.30N 91.69W
06/21/2009 WASHINGTON IA LAW ENFORCEMENT
BASEMENT FLOODED IN WASHINGTON.
1100 PM FLASH FLOOD RIVERSIDE 41.48N 91.57W
06/21/2009 WASHINGTON IA LAW ENFORCEMENT
HIGHWAY 22 FLOODED BY SEVERAL CREEKS NEAR RIVERSIDE.
1100 PM FLASH FLOOD RIVERSIDE 41.48N 91.57W
06/21/2009 WASHINGTON IA LAW ENFORCEMENT
WATER HAS CLOSED HIGHWAY 218 NEAR RIVERSIDE.
1155 PM FLASH FLOOD COLUMBUS JUNCTION 41.28N 91.36W
06/21/2009 LOUISA IA TRAINED SPOTTER
WATER RESCUE BEING CONDUCTED FOR TWO STALLED VEHICLES ON
HIGHWAY 92 IN TOWN. WATER IS 1 TO 2 FEET DEEP AND FLOWING
FAST.
1254 AM FLASH FLOOD WAPELLO 41.18N 91.19W
06/22/2009 LOUISA IA LAW ENFORCEMENT
HIGHWAY 99 UNDER WATER IN TOWN. OTHER COUNTY ROADS AROUND
THE WAPPELO AREA UNDER WATER.
0101 AM FLASH FLOOD 2 SSW YARMOUTH 41.01N 91.33W
06/22/2009 DES MOINES IA EMERGENCY MNGR
HIGHWAY 38 1/2 WEST OF 205TH STREET IS IMPASSABLE DUE TO
WATER OVER THE ROAD.
0140 AM FLASH FLOOD 7 N DANVILLE 40.96N 91.31W
06/22/2009 DES MOINES IA EMERGENCY MNGR
WATER FLOWING OVER A 100 YARD STRETCH OF ROAD AT PLEASANT
GROVE ROAD AND COUNTY ROAD X31.
0145 AM TSTM WND GST FAIRFIELD 41.01N 91.97W
06/22/2009 E60.00 MPH JEFFERSON IA TRAINED SPOTTER
SPOTTER ESTIMATES 60 MPH WIND.
0149 AM TSTM WND GST FAIRFIELD MUNICIPAL AIR 41.01N 91.97W
06/22/2009 M59.00 MPH JEFFERSON IA AWOS
0555 AM TSTM WND GST KEOKUK AIRPORT 40.41N 91.40W
06/22/2009 M58.00 MPH LEE IA AWOS
&&
DLFFlood, Johnson
- When
- June 22, 7:30 AM CST to 1:00 PM CST
- Where
- Johnson County, 2.14 mi NNW of Hills to 2.93 mi S of River Jct
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.580, -91.560
Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.
Flood, Washington
- When
- June 22, 7:30 AM CST to 1:00 PM CST
- Where
- Washington County, 7.21 mi NNE of Riverside to 8.33 mi NNE of Haskins
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.580, -91.560
Heavy rains during the middle of the month resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on June 22nd around 830 am. It crested around 16.6 feet around 1230 pm June 22. It fell below the moderate flood stage level around 2 pm June 22.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173626, 173628.